Florida, 2009Rip Current in Florida, September 26, 2009
September 26, 2009 · NWS MLB · 1 event in 1 county or zone
A teenage boy drowned after being caught in a rip current along a portion of the Volusia County beach without life guards. Volusia County Beach Patrol reported the presence of very strong rip currents on this day.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A teenage boy drowned after being caught in a rip current along a portion of the Volusia County beach without life guards. Volusia County Beach Patrol reported the presence of very strong rip currents on this day.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Sep 26, 8:42 AM EST, 58 minutes earlier.
Area forecast discussion, Sep 26, 8:42 AM EST, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
942 AM EDT SAT SEP 26 2009
.DISCUSSION...SFC HIGH PRESSURE RIDGE AXIS IS BUILDING DOWN OVER
THE AREA TODAY COMBINING WITH HIGH PRESSURE RIDGE ALOFT. DRIER AIR
EXISTS OVER EAST CENTRAL FLORIDA TODAY WITH MORNING SOUNDING AT
XMR SHOWING PW VALUES AROUND 1.7-1.8 INCHES. THIS COMBINED WITH
INCREASED SUBSIDENCE DUE TO DEEP HIGH PRESSURE WILL LEAD TO LOWER
COVERAGE OF SHOWERS AND STORMS THIS AFTERNOON. ISOLATED LIGHT
SHOWERS PUSHING ONSHORE ALONG THE COAST THIS MORNING WILL
EVENTUALLY DIMINISH AS WEAK E/SE FLOW OVER THE REGION ALLOWS FOR
ECSB DEVELOPMENT TODAY. RAIN CHANCES WITH THEN BE FOCUSED AHEAD
AND ALONG THE ECSB OVER THE INTERIOR OF CENTRAL FLORIDA THROUGH
MID TO LATE AFTERNOON. BEST RAIN CHANCES WILL EXIST NEAR LAKE
OKEECHOBEE WHERE SEA/LAKE BREEZE INTERACTIONS ARE EXPECTED AND
NEAR LAKE COUNTY WHERE EAST AND WEST COAST SEA BREEZE BOUNDARIES
LOOK TO COLLIDE LATE THIS AFTERNOON. WILL CONTINUE POPS AROUND 30%
FOR THESE AREAS WITH 20% ELSEWHERE. FORECAST LOOKS ON TRACK WITH
NO CHANGES PLANNED.
&&
.AVIATION...MAINLY VFR EXPECTED WITH LOW COVERAGE OF SHRA/TSRA
EXPECTED AGAIN TODAY. EAST AND WEST COAST SEA BREEZE BOUNDARIES
WILL DEVELOP AND COLLIDE OVER THE INTERIOR NEAR LAKE COUNTY LATE
THIS AFT. IT IS ALONG THIS COLLISION THAT BEST CHANCES FOR
SHRA/TSRA WILL OCCUR BTW 21-00Z. WILL JUST KEEP VCSH/VCTS RIGHT
NOW FOR INTERIOR TAF SITES BUT ANY ACTIVITY THAT DOES DEVELOP WILL
BE ABLE TO PRODUCE TEMPO IFR/MVFR CONDS MAINLY FROM MID TO LATE
AFT.
&&
.MARINE...NO CHANGES PLANNED. (PREVIOUS DISCUSSION) ONE MORE DAY
OF ONSHORE FLOW 5 TO 10 KNOTS THEN WINDS TURN SW TONIGHT AS RIDGE
AXIS GETS SUPPRESSED SOUTH OF THE WATERS AHEAD OF APPROACHING COLD
FRONT. LINGERING EAST SWELL AROUND 2 FT WILL BE THE PRIMARY
CONTRIBUTION TO WAVE HEIGHT. THERE WILL BE A SMALL WIND CHOP
ASSOCD WITH THE 10KT SEA BREEZE.
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&
WEITLICH/GLITTO
Hazardous weather outlook, Sep 26, 4:53 AM EST, 4 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
553 AM EDT SAT SEP 26 2009
AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-262200-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
553 AM EDT SAT SEP 26 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
...THUNDERSTORM IMPACT...
RAIN CHANCES WILL REMAIN BELOW NORMAL. THE BEST CHANCE FOR
ISOLATED THUNDERSTORMS WILL OCCUR AROUND LAKE OKEECHOBEE DURING
THE MID DAY AND AFTERNOON...AS WELL AS WHERE THE EAST AND WEST
COAST SEA BREEZES COLLIDE LATE THIS AFTERNOON OVER THE FAR
INTERIOR. THE PRIMARY THREAT WILL BE OCCASIONAL LIGHTNING
STRIKES...LOCALLY HEAVY RAIN AND GUSTY DOWNBURST WINDS OF 35 MPH
IN THE STRONGER CELLS. STORM MOTION WILL BE SLOWER AND MORE
ERRATIC THAN PREVIOUS DAYS.
...RIP CURRENT IMPACT...
A LINGERING EAST SWELL WILL PRODUCE AN ELEVATED THREAT FOR RIP
CURRENTS AT THE BEACHES OF EAST CENTRAL FLORIDA TODAY. ALWAYS SWIM
WITHIN SIGHT OF A LIFEGUARD.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SCATTERED THUNDERSTORMS ARE EXPECTED SUNDAY AHEAD OF AN
APPROACHING FRONTAL BOUNDARY. SCATTERED STORMS WILL BE POSSIBLE
AGAIN MONDAY MAINLY SOUTHERN SECTIONS.
AN EARLY SEASON COLD FRONT IS FORECAST TO BRING SLIGHTLY COOLER AND
DRIER AIR MIDWEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
KELLY
Rip Current, Coastal Volusia County
- When
- September 26, 9:40 AM EST
- Where
- Coastal Volusia County forecast zone
- Deaths
- 1 direct, 0 indirect
- Injuries
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 29.063, -81.149 (the zone’s center; the record gives no point)
A 16 year old boy from New Smyrna Beach was caught in a rip current and drowned. |The boy entered the surf over a half mile away from the nearest life guard station. Volusia County Beach patrol reported that the boys mother stated that he could not swim well. Also, an elderly man was rescued from a rip current on another portion of the Volusia County beach and was taken to a local hospital and listed in stable condition.|Numerous other rip current rescues occurred along the County beaches during the day.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Georgia, September 26, 2009$349,000 · 52 kt wind · 11 events
- Flash Flooding in Tennessee, September 26, 2009$70,000 · 7 events
- Flooding in Tennessee, September 26, 2009$5,000 · 33 events
- Dense Fog in Kentucky, September 26, 20099 events
- Flash Flooding and Flooding in Virginia, September 26, 20098 events
- Dense Fog in Missouri, September 26, 20097 events
- Flooding and Damaging Wind in Kentucky, September 26, 200952 kt wind · 5 events
- Hail and Damaging Winds in Illinois, September 26, 2009$3,000 · 1 in hail · 4 events
- Flash Flood and Flooding in Alabama, September 26, 2009$2,000 · 3 events
- Heavy Rain in West Virginia, September 26, 20092 events
- Waterspouts in Gulf of Mexico, September 26, 20092 events
- High Wind in Montana, September 26, 200954 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 191128.